Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


silymarin
May 30, 2006

Hi Doc, I was just reading about Nelson Vergils-suplement recommendations-and one has me puzzled silymarin(milk thisle)I had heard that you should not take this because it infers with HIV meds-Am I incorrect? They also reccommend 200 mg a day of co-q 10 to increase energy-I am always pooped-If it works I will certainly give it a shot-Thx

Response from Dr. Frascino

Hi,

Silymarin (milk thistle) is a free radical scavenger (antioxidant) that has been around for a long time. It was used in the Middle Ages to treat liver diseases. It does not have any effect on HIV, but has been used by some poz folks to try to fight or prevent liver damage. Does it work? Nobody really knows. What I've seen so far are studies that suggest it's not intrinsically harmful, but it also has not been shown to be beneficial either.

Regarding interactions with HIV meds, we are concerned, because milk thistle, like garlic supplements, can interact with the same liver-enzyme system (Cytochrome P450 3A4) responsible for metabolizing some HIV drugs, such as Kaletra (lopinavir/ritonavir). This interaction may alter the amount of Kaletra in the bloodstream and thus lead to problems. Consequently the bottom line on milk thistle, for me, is that for this supplement, like so many others, the potential risks outweigh the potential benefits.

Regarding Co-q10, I have not seen any worrisome drug-supplement interactions reported; however, I've also not seen any convincing data that using this product increases your energy level. Most of us feel like we are taking plenty of required pills, powders, potions and lotions without adding any "complementary" products of questionable value.

Regarding HIV-associated fatigue, there are many potential underlying causes of this very common complaint. I strongly recommend you search for the underlying cause or causes of your fatigue and treat the root of the problem aggressively rather than taking something to cover up a symptom. Take a read through the archives of this forum, acquaint yourself with the common causes of HIV-related fatigue and then discuss these with your HIV doctor. It's worth the effort!

Good luck.

Dr. Bob


Previous
Just replying Dr. Frascino
Next
Combiver/Stocrin

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement